To the Editor.—
Although lithium salts have become valuable psychopharmacotherapeutic agents, their use is limited by numerous adverse effects.1 In a survey2 of 123 patients with lithium intoxication, mild hypertension was reported in only two patients. We wish to describe a patient with severe hypertension that occurred during acute lithium intoxication.
Report of a Case.—
A 36-year-old woman with long-standing manic depression was hospitalized because of worsening of her depression. During previous admissions and in the course of two pregnancies she had been normotensive. At the time of admission she was receiving lithium carbonate, 1,200 mg daily; therapy had been started three months earlier. Admission BP was 110/55 mm Hg, and her plasma lithium level was 0.5 mmole/L (therapeutic range, 0.5 to 1.5 mmole/L). Because of her psychiatric deterioration, the lithium dose was doubled to 2,400 mg. One week later, the patient became confused, dysarthric, and ataxic and